Pennsylvania, 2019

Flash Flooding and Flood in Pennsylvania, August 2, 2019

August 2, 2019 · NWS PBZ · 14 events in 5 counties and zones

A trough was in place across the eastern part of the country on August 2nd. A weak shortwave moving through that upper system induced an inverted surface trough that slid slowly westward across southwest Pennsylvania through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A trough was in place across the eastern part of the country on August 2nd. A weak shortwave moving through that upper system induced an inverted surface trough that slid slowly westward across southwest Pennsylvania through the day. Storms initially formed to the northeast of Pittsburgh, with one storm causing wind damage in Jefferson County.

Thunderstorms then developed westward during the afternoon, following the surface trough. Instability was sufficient for strong updrafts which produced a few more hail and wind damage reports. A weak wind field prevented storms from becoming more organized, but that wind field also promoted slow storm motion, leading to a few roadway flash flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 2, 9:23 AM EST, 14 minutes earlier.

Area forecast discussion, Aug 2, 9:23 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1023 AM EDT Fri Aug 2 2019

.SYNOPSIS...
Scattered showers and thunderstorms will be possible today as weak
low pressure crosses the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Made generally minor updates to the grids, mostly to increase PoPs
slightly to the east of Pittsburgh. Precipitation coverage should
build westward with time as convective thresholds are reached, with
lift supported by a weak shortwave. Have already seen a few slow-
moving showers and thunderstorms that have dropped locally heavy
rainfall. Expect this threat to be the main concern this afternoon.
While PWAT values of up to 1.3 or 1.4 inches are not excessive, weak
steering flow and warm cloud depths of 10-11k feet will continue to
support slow-moving storms with moderate to heavy rainfall. Cannot
totally rule out a downburst risk with dry air aloft, although
relatively warm air in the mid-levels should help to limit CAPE and
strong updrafts.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Convection should wane rapidly this eve with the cooling boundary
layer and eastward progress of the embedded shortwave. With surface
high pressure expected to build and no embedded shortwave energy
indicated, Saturday convection under the persistent upper trough is
not expected to be as widespread, and rain chances were confined to
the ridges and vicinity.

Shortwave energy and the associated, but weak surface front/trough in
conjunction with a possible lake breeze is progged to shift small
rain chances to the I 80 corridor for Sunday.

Weekend temperature will remain seasonable - little change was made
to the forecast of that parameter.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Little change in the pattern of Wrn CONUS ridging/Ern CONUS troughing
is indicated for next week. Precip chances will thus escalate with
embedded shortwaves and temperature will generally remain at, or
below the seasonal averages.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The weak sfc reflection of the aforementioned shortwave trough is
forecast to shift nwd acrs the PIT area today. Sct convection is thus
anticipated for the afternoon, although confidence in any direct
terminal hit is low. Have thus persisted with a "vicinity" mention.

Any convection should dissipate during the evening with loss of sfc
warmth and shortwave progression. Overnight/early Sunday VFR will be
marred only by patchy peri-dawn fog.

.Outlook...

General VFR is expected through the beginning of next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 2, 2:14 AM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Fri Aug 2 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 2, 8:13 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
913 AM EDT Fri Aug 2 2019

PAZ023-073-074-021345-
Westmoreland Ridges-Westmoreland-Indiana-
913 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES...

At 912 AM EDT, a strong thunderstorm was located near Black Lick, or
near Homer City, moving east at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
Blairsville...                    Black Lick...
Clymer...                         New Florence...
Chevy Chase Heights...            Seward...
Bolivar...                        Cherry Tree...
Armagh...                         Lucerne Mines...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7881 4060 7886 4040 7897 4035 7925
      4055 7938 4077 7881 4072 7880
TIME...MOT...LOC 1312Z 250DEG 13KT 4051 7921

CL
Special weather statement, Aug 2, 9:13 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1013 AM EDT Fri Aug 2 2019

PAZ023-021500-
Indiana-
1013 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTHEASTERN INDIANA COUNTY...

At 1012 AM EDT, a strong thunderstorm was located 7 miles west of
Northern Cambria, or 13 miles east of Indiana. the storm is nearly
stationary.

Small hail is possible with this storm.

Locations impacted include...
Clymer...                         Marion Center...
Cherry Tree...                    Glen Campbell...
Dixonville...                     Commodore...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7881 4061 7886 4068 7909 4087 7908
      4086 7881 4072 7880
TIME...MOT...LOC 1412Z 187DEG 4KT 4069 7892
Special weather statement, Aug 2, 9:21 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1021 AM EDT Fri Aug 2 2019

PAZ016-023-021515-
Jefferson-Indiana-
1021 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTH CENTRAL INDIANA AND SOUTHERN JEFFERSON
COUNTIES...

At 1020 AM EDT, a strong thunderstorm was located near Punxsutawney,
moving northeast at 10 mph.

Small hail is possible with this storm.

Locations impacted include...
Punxsutawney...                   Reynoldsville...
Sykesville...                     Big Run...
Anita...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 7899 4089 7921 4109 7909 4112 7880
      4099 7880
TIME...MOT...LOC 1420Z 214DEG 9KT 4093 7903

The radar

The State College radar (KCCX), 79 km away, was scanning. The volume nearest the first event began at 14:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flash flood, 3 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 2, 9:37 AM EST
Where
Jefferson County, 0.53 mi WNW of Cloe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.933, -78.939

A county 911 official reported that single trees were blown down at both 511 Pine Tree Road and the intersection of Route 36 and Cloe Rossiter Road.

Thunderstorm Wind, Jefferson

When
August 2, 9:37 AM EST
Where
Jefferson County, 0.49 mi NW of Cloe
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.935, -78.936

A 911 dispatcher reported that a tree was blown down near the railroad tracks at the intersection of Route 36 and Cloe Rossiter Road.

Thunderstorm Wind, Westmoreland

When
August 2, 12:59 PM EST
Where
Westmoreland County, 0.24 mi WSW of Rector
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
40.199, -79.234

The county Department of Highways reported that State Route 381 was closed due to a downed power line.

Hail, Westmoreland

When
August 2, 2:10 PM EST
Where
Westmoreland County, 0.87 mi NE of Jones Mills
Measured
1 in hail
Reported by
Public
Coordinates
40.090, -79.340

Thunderstorm Wind, Westmoreland

When
August 2, 2:28 PM EST
Where
Westmoreland County, 0.53 mi E of Donegal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.120, -79.370

County 911 officials reported that trees were blown down near the intersection of Nedrow Road and Route 711.

Flash Flood, Westmoreland

When
August 2, 2:48 PM EST to 4:48 PM EST
Where
Westmoreland County, 0.95 mi WSW of Donegal to 0.7 mi S of Donegal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.114, -79.396

The county emergency manager reported that Route 31 was flooded in Donegal.

Flash Flood, Westmoreland

When
August 2, 3:10 PM EST to 4:48 PM EST
Where
Westmoreland County, 1.24 mi WNW of Jones Mills to 1.19 mi NE of Roaring Run
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.088, -79.371

A trained spotter reported that Sarah Lane near Donegal was closed due to flash flooding.

Flash Flood, Westmoreland

When
August 2, 3:10 PM EST to 4:48 PM EST
Where
Westmoreland County, 1.07 mi NW of Jones Mills to 1.28 mi NNW of Jones Mills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.091, -79.364

Mountain View Road near Donegal was closed due to flooding, according to a trained spotter.

Flash Flood, Allegheny

When
August 2, 3:45 PM EST to 5:20 PM EST
Where
Allegheny County, 1.04 mi SW of Munhall to 0.91 mi NE of Baldwin
Cause
Heavy Rain
Reported by
Public
Coordinates
40.391, -79.936

A member of the public stated that flooding was occurring on Route 885 near Glass Run.

Flood, Westmoreland

When
August 2, 4:00 PM EST to 4:48 PM EST
Where
Westmoreland County, 1.2 mi S of Donegal to 1.25 mi S of Donegal
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.103, -79.377

County 911 officials reported that two residences experienced flooding on Evans Lane and on Route 31.

Hail, Allegheny

When
August 2, 4:25 PM EST
Where
Allegheny County, 0.53 mi E of Montrose Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
40.520, -79.840

Hail, Washington

When
August 2, 4:35 PM EST
Where
Washington County, 1.48 mi NNE of South Strabane
Measured
1 in hail
Reported by
Social Media
Coordinates
40.170, -80.160

Thunderstorm Wind, Washington

When
August 2, 5:10 PM EST
Where
Washington County, 1.06 mi E of Taylorstown Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.150, -80.350

Multiple trees were reported to be blown down in Buffalo Township, according to county 911 officials.

Flash Flood, Fayette

When
August 2, 6:15 PM EST to 6:54 PM EST
Where
Fayette County, 0.53 mi E of Masontown to 0.74 mi ESE of Masontown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.850, -79.910

A county 911 official reported that roadways were flooded in Masontown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848232, 853683, 849475, 849476, 849477, 848218, 848219, 848220, 848222, 849478, 849479, 849480, 849481, 848224.